Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Inequalities for some maximal functions. II


Authors: M. Cowling and G. Mauceri
Journal: Trans. Amer. Math. Soc. 296 (1986), 341-365
MSC: Primary 42B25; Secondary 42B10
MathSciNet review: 837816
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ S$ be a smooth compact hypersurface in $ {{\mathbf{R}}^n}$, and let $ \mu $ be a measure on $ S$, absolutely continuous with respect to surface measure. For $ t$ in $ {{\mathbf{R}}^ + },{\mu _t}$ denotes the dilate of $ \mu $ by $ t$, normalised to have the same total variation as $ \mu $: for $ f$ in $ \mathcal{S}({{\mathbf{R}}^n}),{\mu ^\char93 }f$ denotes the maximal function $ {\sup _{t > 0}}\vert{\mu _t}\ast f\vert$. We seek conditions on $ \mu $ which guarantee that the a priori estimate

$\displaystyle \left\Vert \mu^\char93 f\right\Vert _p \leq C\left\Vert f \right\Vert _p, \quad f \in S(\mathbf{R}^n),$

holds; this estimate entails that the sublinear operator $ {\mu ^\char93 }$ extends to a bounded operator on the Lebesgue space $ {L^p}({{\mathbf{R}}^n})$. Our methods generalise E. M. Stein's treatment of the "spherical maximal function" [5]: a study of "Riesz operators", $ g$-functions, and analytic families of measures reduces the problem to that of obtaining decay estimates for the Fourier transform of $ \mu $. These depend on the geometry of $ S$ and the relation between $ \mu $ and surface measure on $ S$. In particular, we find that there are natural geometric maximal operators limited on $ {L^p}({{\mathbf{R}}^n})$ if and only if $ p \in (q,\infty ];q$ is some number in $ (1,\infty)$, and may be greater than $ 2$. This answers a question of S. Wainger posed by Stein [6]>.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 42B25, 42B10

Retrieve articles in all journals with MSC: 42B25, 42B10


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1986-0837816-0
PII: S 0002-9947(1986)0837816-0
Keywords: Maximal function, hypersurface, Fourier transform
Article copyright: © Copyright 1986 American Mathematical Society



Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia